Alert archive / Ohio / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 62, NWS Pittsburgh, PA

July 1, 2012Coshocton County, Guernsey County, Tuscarawas County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 1, 2012, 7:40 PM EDT for Coshocton County, Guernsey County, Tuscarawas County, Ohio. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2012, 7:40 PM EDT (23:40 UTC)
Expired
Jul 1, 2012, 8:45 PM EDT
In force
65 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Coshocton County, OH, Guernsey County, OH, Tuscarawas County, OH

The radar

The Cleveland radar (KCLE), 111 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 8:39 PM EDTTSTM WND DMGBolivar, OHTREES AND POWER LINES DOWN
Jul 1, 8:48 PM EDTTSTM WND DMGBolivar, OHTREES AND POWER LINES DOWN
Jul 1, 8:49 PM EDTTSTM WND DMGStrasburg, OHTREES AND POWER LINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 4:32 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WUUS51 KPBZ 012340
SVRPBZ
OHC031-059-157-020045-
/O.NEW.KPBZ.SV.W.0062.120701T2340Z-120702T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
740 PM EDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COSHOCTON COUNTY IN EAST CENTRAL OHIO...
  NORTH CENTRAL GUERNSEY COUNTY IN EAST CENTRAL OHIO...
  TUSCARAWAS COUNTY IN EAST CENTRAL OHIO...

* UNTIL 845 PM EDT

* AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF WALHONDING...MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   NEW
  GUILFORD...       WALHONDING...         NELLIE...
  COOPERDALE...         WARSAW...             LAYLAND...
  BLISSFIELD...         CONESVILLE...         COSHOCTON...
  WEST LAFAYETTE...     BALTIC...             PLAINFIELD...

THIS WILL IMPACT THE FOLLOWING HIGHWAY...

I-77 IN OHIO BETWEEN MILE MARKERS 56 AND 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WIND...DESTRUCTIVE HAIL...AND FREQUENT CLOUD
TO GROUND LIGHTNING. MOVE TO SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.

&&

LAT...LON 4045 8219 4046 8214 4045 8168 4064 8167
      4065 8158 4066 8136 4015 8138 4018 8219
      4023 8219 4025 8220
TIME...MOT...LOC 2341Z 275DEG 31KT 4043 8222

$$
1 follow-up statement
032 
WWUS51 KPBZ 020020
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
820 PM EDT SUN JUL 1 2012

OHC031-059-157-020045-
/O.CON.KPBZ.SV.W.0062.000000T0000Z-120702T0045Z/
COSHOCTON OH-GUERNSEY OH-TUSCARAWAS OH-
820 PM EDT SUN JUL 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR TUSCARAWAS...GUERNSEY AND COSHOCTON COUNTIES...

AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BLISSFIELD...MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  WARSAW...             WALHONDING...         NEW GUILFORD...
  NELLIE...             LAYLAND...            COSHOCTON...
  COOPERDALE...         CONESVILLE...         BLISSFIELD...
  WEST LAFAYETTE...     BALTIC...             PLAINFIELD...

THIS WILL IMPACT THE FOLLOWING HIGHWAY...

I-77 IN OHIO BETWEEN MILE MARKERS 56 AND 94.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.

LAT...LON 4045 8219 4046 8214 4045 8168 4064 8167
      4065 8158 4066 8136 4015 8138 4018 8219
      4023 8219 4025 8220
TIME...MOT...LOC 0020Z 275DEG 31KT 4036 8183

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 7:35 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 1, 7:35 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
735 PM EDT SUN JUL 1 2012

.SYNOPSIS...
EXPECT LITTLE RELIEF FROM WARM AND HUMID WEATHER OVER THE NEXT
SEVERAL DAYS. A SERIES OF UPPER DISTURBANCES WILL GENERATE
OCCASIONAL THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
CURRENTLY WATCHING TWO THUNDERSTORM COMPLEXES. ONE IS MOVING
ACROSS FAR W OHIO, THE OTHER INTO NW OHIO. BOTH ARE FIRING IN THE
VICINITY OF A BROAD SW WHICH WILL CONTINUE TO MOVE EASTWARD INTO
THE EVENING, BUT WILL WEAKEN. LOOKING AT THE CURRENT MESOANALYSIS,
THERE IS MODERATE SHEER ACROSS THE ENTIRE REGION, HOWEVER THE VERY
UNSTABLE AIR REMAINS ACROSS THE FAR SOUTH, IN THE WATCH AREA AND
FURTHER SOUTH INTO WV. THERE REMAINS A GOOD DEAL OF ENERGY
AVAILABLE ACROSS THE REST OF THE AREA, WHICH WILL HELP TO SUSTAIN
THE NORTHERN COMPLEX.

CURRENT RADAR TRENDS ARE SHOWING THE COMPLEX TO OUR DUE WEST
BEGINNING TO SHIFT TO THE DUE SOUTH, WHILE THE COMPLEX TO THE NW,
IS GAINING STRENGTH AND STAYING ON A PATH THAT WILL BRING IT
INTO NORTHERN PORTIONS OF THE WESTERN CWA AROUND 00Z. CURRENT
MODEL DATA IS SHOWING AN AREA OF MID-LEVEL FRONTOGENESIS, WITH A
WEAK THERMAL TROUGH, WHICH WOULD INDICATE THAT THE NORTHERN
COMPLEX WILL TRACK FROM CLOSE TO CLE TO PIT TOWARD JST DURING THE
EVENING HOURS. CURRENTLY NOT SURE IF THE AREA CAN HOLD ITS SEVERE
FEATURES IT WILL BE ENCOUNTERING A SOMEWHAT MORE STABLE
ATMOSPHERE. ADDITIONALLY, THERE IS CLOUD COVER AHEAD OF THE AREA
THAT IS EXTENDING INTO NORTHERN PA. USING MODEL DATA TO DELINEATE
THE TIMING, IT WILL MOVE THROUGH QUICKLY CLEARING THE AREA BY
AROUND MIDNIGHT.

NOW BEGINNING TO THINK THAT THE FOCUS FOR THIS EVENING SHOULD
SHIFT TO THE NORTHERN AREA.

ONCE THE STORMS CLEAR, CONDITIONS WILL QUIET DOWN FOR THE REMAINDER
OF THE NIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
PERSISTENCE GOING INTO THE EARLY PART OF THE WEEK SEEMS TO BE THE
KEY AS LARGE SCALE MODELS AND MESOSCALE MODELS CONTINUE TO VARY ON
THE TIMING OF SHORT WAVES AND FRONTAL PLACEMENT. THE BETTER
CONSENSUS SEEMS TO COME IN BY TUESDAY AFTERNOON AS THE FRONTAL
BOUNDARY STARTS TO LIFT NORTHWARD. STRONGER INSTABILITY ON ALL
MODELS...MORE LOW LEVEL WARM ADVECTION...AND BETTER MIXING SHOULD
ALLOW THINGS TO BECOME MORE UNSTABLE AND HOTTER BY TUESDAY
AFTERNOON. FORECAST POPS WERE ADJUSTED UPWARD...AS WERE
TEMPERATURES A BIT.

AFTER TUESDAY...CONSENSUS SEEMS TO BUILD TOWARD RIDGING BECOMING
THE DOMINANT FEATURE IN OUR WEATHER. AS A RESULT...POPS SHOULD
GRADUALLY START TO WANDER DOWNWARD...WHILE TEMPERATURES START TO
CREEP UPWARD. THIS WILL LIKELY TAKE ONE DAY BEYOND TUESDAY'S
WEATHER TO BECOME REALITY AS LOW LEVEL NORTHERLY FLOW ON THE FRONT
SIDE OF THE RIDGE ON WEDNESDAY COMBINED WITH WEAKER MIXING WILL
PROBABLY KEEP TEMPERATURES SUBDUED SLIGHTLY ON WEDNESDAY. FRIES

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
STRONG UPPER RIDGE IS PROGGED TO HOLD OVER THE CENTRAL HIGH PLAINS
THROUGH LATE IN THE WEEK...THEN SHIFT EASTWARD A BIT AS THE WEEKEND
APPROACHES. TIMING OF PRECIPITATION EPISODES WILL REMAIN DIFFICULT
AS SEVERAL SHORT WAVES RIDE OVER THE TOP OF THE RIDGE. FORECAST POPS
ARE GENERALLY IN CHANCE CATEGORY DURING PEAK HEATING...AND ISOLATED
AT NIGHT.

TEMPERATURES SHOULD STAY AROUND 10 DEGREES ABOVE NORMAL THROUGH THE
EXTENDED PERIOD.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/... SFC FRONTAL SYSTEM
REMAINS STRETCHED ACROSS MID-ATLANTIC REGION. SHORT WAVE IN THE
UPPER ATMOSPHERE WILL TRIGGER SCATTERED THUNDERSTORMS AND SHOWERS
THIS EVENING AND MONDAY AFTERNOON. SCATTERED SHOWER AND STORMS
WILL MOVE SOUTHEAST OF FORECAST AREA BY 05Z-06Z. VISIBILITIES 2-4
IN BR BY EARLY MORNING THOSE TERMINALS RECEIVING RAIN. HOT AND
HUMID WITH LATE AFTERNOON OR EVENING SHOWERS AND STORMS AGAIN ON
MONDAY. THIS EVENING, WINDS GUSTY IN THUNDERSTORMS, OTHERWISE
BECOMING VARIABLE LESS THAN 5 KTS. WINDS BECOMING NORTHWEST 5 TO
10 KTS ON MONDAY.

OUTLOOK...MONDAY NIGHT THROUGH FRIDAY... RESTRICTIONS ARE
POSSIBLE IN ISOLATED TO SCATTERED PRECIPITATION AND LATE NIGHT FOG
THROUGH THE PERIOD.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 1, 3:26 AM EDT, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
326 AM EDT SUN JUL 1 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-021200-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
326 AM EDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 1, 7:16 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
716 PM EDT SUN JUL 1 2012

OHZ048-057-020015-
COSHOCTON OH-MUSKINGUM OH-
716 PM EDT SUN JUL 1 2012

...STRONG THUNDERSTORMS WILL AFFECT COSHOCTON AND MUSKINGUM
COUNTIES...

AT 711 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 22 MILES
NORTH OF MARTINSBURG TO 17 MILES NORTHWEST OF SOMERSET...MOVING EAST
AT 35 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  NEW GUILFORD...       WALHONDING...         NELLIE...
  DILLON STATE PARK...  COOPERDALE...         EAST FULTONHAM...
  WARSAW...             LAYLAND...            BLISSFIELD...
  ZANESVILLE...         DRAKE...              CONESVILLE...

THIS WILL IMPACT THE FOLLOWING HIGHWAY...

I-70 IN OHIO BETWEEN MILE MARKERS 143 AND 170.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3996 8220 4017 8219 4025 8220 4046 8218
      4045 8171 4037 8171 4037 8168 4015 8170
      4015 8172 3982 8172 3982 8218 3990 8217
      3991 8223 3995 8224

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:16 PM EDTSpecial Weather StatementPBZCoshocton, Muskingum59 min
Jul 1, 7:26 PM EDTSevere Thunderstorm WarningPBZGuernsey, Muskingum, Noble64 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.